Alert archive / Nebraska / High Wind Warnings in 2008

High Wind Warning 1, NWS Hastings, NE

July 15, 2008Fillmore County, Polk County, York County, Nebraska

NWS Hastings, NE issued this high wind warning at Jul 15, 2008, 4:51 AM CDT for Fillmore County, Polk County, York County, Nebraska. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2008, 4:51 AM CDT (09:51 UTC)
Expired
Jul 15, 2008, 6:24 AM CDT
In force
93 min
Issued by
NWS Hastings, NE

Counties Fillmore County, NE, Polk County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
2804 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGID 150951
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
451 AM CDT TUE JUL 15 2008


NEZ049-064-077-151200-
/O.NEW.KGID.HW.W.0001.080715T0951Z-080715T1200Z/
POLK-YORK-FILLMORE-
INCLUDING THE CITIES OF...OSCEOLA...YORK...GENEVA
451 AM CDT TUE JUL 15 2008

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 7 AM CDT THIS MORNING. 

HIGH WINDS WILL BE POSSIBLE NEAR AN AREA OF DECAYING SHOWERS.
EARLIER REPORTS OF OVER 60 MPH HAVE BEEN REPORTED...AND ARE 
EXPECTED TO CONTINUE THROUGH 7 AM. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

HEINLEIN
1 follow-up statement
000 
WWUS73 KGID 151124
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
624 AM CDT TUE JUL 15 2008

NEZ049-064-077-151230-
/O.CAN.KGID.HW.W.0001.000000T0000Z-080715T1200Z/
POLK-YORK-FILLMORE-
INCLUDING THE CITIES OF...OSCEOLA...YORK...GENEVA
624 AM CDT TUE JUL 15 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE HIGH
WIND WARNING. 

DOPPLER RADAR AND LOCAL OBSERVATIONS INDICATE THAT WIND SPEEDS
HAVE SIGNIFICANTLY DECREASED ACROSS POLK...YORK...AND FILLMORE
COUNTIES. 

$$

HEINLEIN

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this high wind warning went out at Jul 15, 3:54 AM CDT, 57 minutes earlier.

Area forecast discussion, Jul 15, 3:54 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
354 AM CDT TUE JUL 15 2008

.DISCUSSION...ACTIVE WEATHER MAKES A RETURN TO THE REGION...AS AN
AREA OF SHOWERS AND THUNDERSTORMS MAKES ITS WAY ACROSS THE CWA.
00Z UPPER AIR DATA SHOWS SLIGHT NORTHWESTERLY FLOW OVER THE
CENTRAL PLAINS...WITH A TROUGH NEAR THE EAST COAST AND RIDGING
OVER THE WESTERN ROCKIES. CURRENT SATELLITE IMAGERY DEPICTS THE
DISTURBANCE WHICH AIDED IN THE DEVELOPMENT OF THUNDERSTORMS
SLIDING TO THE EAST. THIS PRECIPITATION ALSO AIDED BY A SOUTHERLY
40KT LOW LEVEL JET NOTED EARLIER AT THE MCCOOK PROFILER. OUTSIDE
OF THIS AREA OF PRECIPITATION...CONDITIONS ARE QUIET WITH A TROUGH
OF LOW PRESSURE OVER THE FRONT RANGE...BRINGING CONTINUED
SOUTHERLY FLOW ACROSS THE REGION.

CURRENT ACTIVITY OVER OUR CWA REALLY THE ONLY SHOW GOING ON...AND AM
EXPECTING PRECIPITATION TO CONTINUE TO TAPER OFF THIS MORNING AS
THE LOW LEVEL JET SUBSIDES AND THE MID/UPPER LEVEL DISTURBANCE
CONTINUES SLIDES EAST...LEAVING DRY CONDITIONS INTO THE AFTERNOON
HOURS. MAIN STORY FOR THE NEXT COUPLE OF DAY LIES WITH A FRONTAL
BOUNDARY DRAPED ACROSS THE NORTHERN/CENTRAL PLAINS. FOR
TODAY...ANOTHER UPPER LEVEL WAVE MOVING SOUTHEAST ACROSS
CANADA/NORTHERN US WILL PUSH A SURFACE FRONT SOUTH ACROSS THE
DAKOTAS AND EVENTUALLY INTO NORTHERN PORTIONS OF NEBRASKA...WHILE
SURFACE LOW PRESSURE REMAINS LOCATED OVER NORTHEASTERN COLORADO.
THIS FRONT LOOKS TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
LATER TODAY...BUT CONFIDENCE IS LOW IN EXACTLY WHERE THE FRONT
WILL SET UP AND STORMS INITIATE AS MODELS CONTINUE TO HAVE SLIGHT
DIFFERENCES IN WHAT LOCATIONS SEE PRECIPITATION. THERE IS ALSO A
HINT AT ANOTHER AREA OF CONVECTION DEVELOPING LATER TODAY ALONG A
WEAK SURFACE TROUGH JUST TO OUR WEST. BEING ON THE SOUTH SIDE OF
THE FRONT...SOUTHERLY WINDS CONTINUE TO STREAM IN MOISTURE FROM
THE SOUTH...AND MODELS IN GOOD AGREEMENT WITH DECENT INSTABILITY
AND 0-6KM SHEAR NEAR 30 TO 40 KTS LATER THIS AFTERNOON...SO ANY
THUNDERSTORMS WHICH DEVELOP HAVE THE POTENTIAL TO BE ON THE STRONG
TO SEVERE SIDE. BEST CHANCES WOULD BE GENERALLY NORTH OF
INTERSTATE 80...IN FACT THE FAR NORTHWESTERN PORTION OF THE CWA IS
OUTLOOKED IN THE DAY 1 SLIGHT RISK AREA. AS FAR AS TEMPERATURES
GO...HIGHS TODAY EXPECTED TO BE SIMILAR TO YESTERDAY IN THE
LOWER/MID 90S. THE SOUTHERLY LOW LEVEL JET INCREASES TO NEAR 30 TO
40 ONCE AGAIN TONIGHT...HELPING TO SUSTAIN CONVECTION...BUT KEPT
PRECIP CHANCES TO ACROSS THE NORTH IN CLOSER PROXIMITY TO THE
SURFACE BOUNDARY.

KEPT FORECAST DRY WEDNESDAY AND WEDNESDAY NIGHT AS FORCING
MECHANISMS MOVE OUT OF THE AREA. SURFACE LOW PRESSURE DEEPENS OVER
WY/WESTERN NE...SHOVING THE FRONTAL BOUNDARY NORTH INTO THE
DAKOTAS AS A WARM FRONT...AND KEEPING PRECIPITATION NORTH. THIS
STRENGTHENING LOW MAKES FOR A TIGHTER PRESSURE GRADIENT ACROSS THE
REGION...MEANING INCREASED SOUTHERLY WINDS WITH SPEEDS NEAR 20
MPH. NO SIGNIFICANT CHANGES IN TEMPERATURES...WITH HIGHS ONCE
AGAIN IN THE 90S.

NEXT BEST CHANCE FOR MORE WIDESPREAD PRECIPITATION RETURNS TO THE
CWA STARTING THURSDAY...AND CONTINUING INTO FRIDAY. ANOTHER
STRONGER TROUGH MOVING ACROSS CANADA/NORTHERN US SHOVES ANOTHER SURFACE
COLD FRONT THROUGH THE CENTRAL PLAINS. LEFT MOST OF THE DAYTIME ON
THURSDAY DRY...WITH INCREASING CHANCES FROM WEST TO EAST STARTING
LATER THURSDAY AFTERNOON/EVENING.

NO CHANGES MADE BEYOND FRIDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 14, 10:24 PM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1024 PM CDT MON JUL 14 2008

NEZ039>041-046>049-060>064-072>077-082>087-151200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
1024 PM CDT MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME THUNDERSTORMS MAY PRODUCE
UP TO NICKEL SIZE HAIL AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY NIGHT ALONG AND
NORTH OF STATE HIGHWAY 92...OR NORTH OF AN OSCEOLA TO LOUP CITY
LINE.

THERE ARE ALSO CHANCES FOR THUNDERSTORMS FOR SECTIONS OF THE OUTLOOK
AREA FROM THURSDAY THROUGH SUNDAY. THE GREATEST RISK FOR WIDESPREAD
COVERAGE OF THUNDERSTORMS...WILL BE THURSDAY NIGHT THROUGH FRIDAY
NIGHT AS A COLD FRONT DRIFTS SOUTH INTO THE REGION. SEVERE WEATHER
AND LOCALLY HEAVY RAIN WILL BE POSSIBLE LATE THURSDAY AFTERNOON AND
THURSDAY NIGHT...AND THEN AGAIN FRIDAY AFTERNOON AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-151200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
1024 PM CDT MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE CHANCES FOR THUNDERSTORMS FOR SECTIONS OF THE OUTLOOK AREA
FROM THURSDAY THROUGH SUNDAY. THE GREATEST RISK FOR WIDESPREAD
COVERAGE OF THUNDERSTORMS...WILL BE LATE THURSDAY NIGHT THROUGH
FRIDAY NIGHT AS A COLD FRONT DRIFTS SOUTH INTO THE REGION. SEVERE
WEATHER AND LOCALLY HEAVY RAIN WILL BE POSSIBLE LATE THURSDAY
NIGHT...AND THEN AGAIN FRIDAY AFTERNOON AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Jul 15, 2:38 AM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
238 AM CDT TUE JUL 15 2008

NEZ063-150845-
HAMILTON-
INCLUDING THE CITY OF...AURORA
238 AM CDT TUE JUL 15 2008

STRONG WINDS POSSIBLE FROM HEAT BURST OVER HAMILTON COUNTY

AT 236 AM...STRONG WINDS AND A RAPID BUT BRIEF WARMING SPIKE IN
TEMPERATURES OCCURRED NEAR AURORA IN HAMILTON COUNTY. THIS RARE WEATHER
PHENOMENON CALLED A HEAT BURST WILL CONTINUE TO BE POSSIBLE OVER
HAMILTON COUNTY THROUGH 345 AM.

HEAT BURSTS ARE CAUSED BY DECAYING THUNDERSTORMS AND ONLY
DEVELOP IN AN EXTREMELY UNIQUE ENVIRONMENT OCCURRING PRIMARILY IN
THE HIGH PLAINS REGION. THE RARE SETUP FOR A HEAT BURST IS DRY
AIR DIRECTLY BENEATH A WEAKENING ELEVATED THUNDERSTORM. WHEN A
THUNDERSTORM IS WEAKENING AIR WITHIN THE THUNDERSTORM BEGINS TO
SINK. IF THIS SINKING AIR IS VERY DRY AND HIGH ENOUGH IT WILL
BEGIN TO ACCELERATE TOWARD THE GROUND SINCE IT IS MORE DENSE. ANY
REMAINING PRECIPITATION WILL FALL THROUGH THIS DRY AIR AND QUICKLY
EVAPORATE. AS THE AIR CONTINUES DOWNWARD...IT WARMS RAPIDLY DUE TO
COMPRESSION.

HEINLEIN
Special weather statement, Jul 15, 3:02 AM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
302 AM CDT TUE JUL 15 2008

NEZ061-150915-
BUFFALO-
INCLUDING THE CITY OF...KEARNEY
302 AM CDT TUE JUL 15 2008

...STRONG WINDS POSSIBLE FROM HEAT BURST OVER NORTHERN BUFFALO
COUNTY...

AT 259 AM...RADAR INDICATED POSSIBLE STRONG WINDS AND A RAPID BUT
BRIEF WARMING SPIKE IN TEMPERATURES OCCURRED NEAR PLEASONTON TO
RAVENNA IN NORTHERN BUFFALO COUNTY. THIS RARE WEATHER PHENOMENON
CALLED A HEAT BURST WILL CONTINUE TO BE POSSIBLE OVER BUFFALO
COUNTY THROUGH 415 AM.

HEAT BURSTS ARE CAUSED BY DECAYING THUNDERSTORMS AND ONLY
DEVELOP IN AN EXTREMELY UNIQUE ENVIRONMENT OCCURRING PRIMARILY IN
THE HIGH PLAINS REGION. THE RARE SETUP FOR A HEAT BURST IS DRY
AIR DIRECTLY BENEATH A WEAKENING ELEVATED THUNDERSTORM. WHEN A
THUNDERSTORM IS WEAKENING AIR WITHIN THE THUNDERSTORM BEGINS TO
SINK. IF THIS SINKING AIR IS VERY DRY AND HIGH ENOUGH IT WILL
BEGIN TO ACCELERATE TOWARD THE GROUND SINCE IT IS MORE DENSE. ANY
REMAINING PRECIPITATION WILL FALL THROUGH THIS DRY AIR AND QUICKLY
EVAPORATE. AS THE AIR CONTINUES DOWNWARD...IT WARMS RAPIDLY DUE TO
COMPRESSION.

HEINLEIN
Local storm report, Jul 15, 3:23 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
323 AM CDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND GST     AURORA                  40.87N 98.00W
07/15/2008  M60.00 MPH       HAMILTON           NE   AWOS

            GUST CAUSED BY HEAT BURST.

&&

HEINLEIN
Local storm report, Jul 15, 4:12 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
412 AM CDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 AM     TSTM WND DMG     CENTRAL CITY            41.11N 98.00W
07/15/2008                   MERRICK            NE   LAW ENFORCEMENT

            POWER OUTAGES AND LARGE TREE LIMBS DOWN ACROSS TOWN DUE
            TO THUNDERSTORM WIND GUSTS.

&&

HEINLEIN
Special weather statement, Jul 15, 4:21 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
421 AM CDT TUE JUL 15 2008

NEZ063-064-076-077-150945-
CLAY-FILLMORE-HAMILTON-YORK-
421 AM CDT TUE JUL 15 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN YORK COUNTY IN EAST CENTRAL NEBRASKA
  EASTERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA
  FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHEASTERN HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 417 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG WIND ALONG THE LEADING EDGE OF THUNDERSHOWERS EXTENDING FROM
5 MILES SOUTHWEST OF LUSHTON TO 6 MILES SOUTHEAST OF SUTTON TO
DAVENPORT...AND MOVING EAST AT 16 MPH.

* THUNDERSTORMS WILL BE NEAR...
  SHICKLEY BY 430 AM CDT
  LUSHTON BY 435 AM CDT
  GENEVA BY 445 AM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 339 AND 345.

WINDS AROUND 55 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Local storm report, Jul 15, 4:40 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
440 AM CDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     YORK                    40.87N 97.60W
07/15/2008                   YORK               NE   LAW ENFORCEMENT

            12 TO 15 INCH DIAMETER TREE LIMB WAS BLOWN DOWN.

&&

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:02 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper58 min
Jul 14, 7:48 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper, Kearney, Phelps, Sherman and 1 more42 min
Jul 14, 8:29 PM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Hall, Howard, Kearney, Phelps and 1 more30 min
Jul 14, 11:54 PM CDTAreal Flood AdvisoryGIDDawson4 hr
Jul 15, 12:41 AM CDTSevere Thunderstorm WarningGIDDawson, Gosper49 min
Jul 15, 3:45 AM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk, York60 min
Jul 15, 6:16 PM CDTSevere Thunderstorm WarningGIDGreeley, Hall, Howard, Valley46 hr

Nearby

High Wind Warnings in Nebraska, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.